MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

In a volume entitled "Real Analytic and Algebraic Geometry" (ed. F. Broglia, M. Galbiati, and A. Tognoli), there is a paper by Coste and Shiota which proves that if the data in Thom's first isotopy lemma are semi-algebraic, then there exists a semi-algebraic trivialization (in the classical proofs involving integration of controlled vector fields, the flows will not in general be semi-algebraic even if the vector fields are, so this Coste-Shiota result is rather refined).

I'm wondering whether anyone has proved an o-minimal generalization of this result: that if the data of the first isotopy lemma are definable, then there will be a definable trivialization? Guides to relevant literature are highly appreciated!

share|cite|improve this question
Update: I went ahead and contacted Michel Coste about this, and the answer is apparently 'yes' according to some work by Jesús Escribano which I now have. I don't know if this means the discussion should now be closed, but I'm happy to keep it open in case anyone else has something illuminating to say. – Todd Trimble May 6 '10 at 17:06

Shiota sent this preprint on the arXiv not long ago :

share|cite|improve this answer
Thanks, Serge. I did see this and skimmed through it, but wasn't able to extract what I need from it, unfortunately. – Todd Trimble May 2 '10 at 16:57
It was indeed not a very sharp reference. More relevant could be the appendix (Theorem A.5.) of ### Computing o-minimal topological invariants using differential topology Author(s): Ya'acov Peterzil; Sergei Starchenko Journal: Trans. Amer. Math. Soc. 359 (2007), 1375-1401. ### (it states the result for a proper function, not a general proper mapping.) – Serge R. May 2 '10 at 17:21
Thanks for the reference, Serge. It's definitely a step in the right direction, and there are some nice technical results in there. It's not exactly what I need, though, as this is ordinary Morse theory done in the o-minimal context, whereas what I need is stratified Morse theory done in the o-minimal context. (NB: even without the o-minimal constraint, stratified Morse theory is much trickier than ordinary Morse theory -- the Harvard notes by Mather make that plain!) Thanks again, though. – Todd Trimble May 2 '10 at 19:40
(Also a limitation of the results in Shiota's 97 book is that they "only" deals with expansions of the field of reals and not with general o-minimal expansions of a real closed fields.) – Serge R. May 2 '10 at 22:56

This Coste-Shiota result contradicts what I thought I knew about Thom's career. Isn't the point that there are examples where you just can't improve "topological stability" to "smooth stability"? (see Todd's comment for a simple explanation.)

Here is a famous example of Whitney's. Take in R^3 the four hypersurfaces x = 0, y = 0, x = y, and x = zy. Let's restrict our attention to where 0 < z < 1. Stratify so that the union of these hypersurfaces is the 2-skeleton and the line x = y = 0 is the 1-skeleton. Consider the map $(x,y,z) \mapsto z$. (Maybe we'd prefer a proper map, so require $x^2 + y^2 \leq 1$ as well and stratify the boundary in the obvious way.) The fibers of this map are R^2's (or disks) stratified by four lines through the origin. One of those lines moves around as z changes.

This map is a submersion on each stratum, so by Thom's isotopy lemma the fibers are all homeomorphic in a stratum-preserving way. But any such trivialization must fail to be C^1 along z = 0, since any C^1 map from one fiber to another has to preserve the cross ratio of those four lines.

share|cite|improve this answer
"Semi-algebraic implies smooth, right?" No. Recall that a semi-algebraic set is just a union of intersections of sets defined by polynomial inequalities. By definition, a map is semi-algebraic if its graph is; for example, a PL map from the interval to itself is semi-algebraic. It need not be $C^1$. – Todd Trimble May 2 '10 at 17:27

Have you checked Shiota's 1997 book from Birkhauser:

Geometry of Subanalytic and Semialgebraic Sets (Progress in Mathematics)

share|cite|improve this answer
Thanks, Carl. Yes, I have the book in my library, and spurred by your comment I'm looking at it again. The material is surely closely related to the theory of o-minimal structures, but I find the axioms of X-sets not at all easy to work with. For me, a huge advantage of working with o-minimal structures is their closure under first-order logical operations and the order relation. By contrast, axiom 3 in the definition of X-sets is for my purposes awkward. Anyway, I really do want to work in the o-minimal context. (Disclaimer: I'm a category theorist, not a hard-core geometer!) – Todd Trimble May 2 '10 at 22:53

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.